With Recovered Patients Showing Worrying Symptoms, Govt Looks at Long-term Effects of Covid-19

Sneha Mordani
·2-min read

Top sources in the Health Ministry have indicated that the government is taking the long-term effects of COVID-19 very seriously in terms of evaluating how recovered patients are faring.

Several complications are being reported after recovery with reappearance of common symptoms like loss of smell and taste despite the patients being free from the infection.

Fifteen tertiary centres and hospitals in collaboration with ICMR are studying and preparing data on such patients and their symptoms, said a top ranking official at the ministry. The director general of health services is looking into these cases, News18 has learnt.

“A group of experts in the Health Ministry is presently seized with this issue and working on a guidance note for recovered people and possible complications that may afflict them,” Rajesh Bhushan, Secretary, Health Ministry said at a press briefing on Tuesday.

The more serious symptoms are lung ailments even after a 100 per cent recovery. Persistent low grade fever, moderate to severe fibrosis, weakness and gastrointestinal problems are some of the symptoms that have been reported in patients who have recovered from COVID-19.

Internal medicine specialist at Delhi’s Apollo Hospital Dr S Chatterjee told News18 there are two categories of patients -- one those who manifest mild symptoms and those who have moderate to severe illness.

“Persistent fever, chest pain, cough, weakness and body ache are some of the symptoms we are seeing in patients who recovered even four-six weeks ago. These are issues that get resolved in an OPD also, but there are patients who required high oxygen and were on ventilator support. These patients are coming back to us with severe breathlessness and weakness -- even cardiac manifestations at times.” Said Dr Chatterjee.

He said patients who have recovered three months ago are also back at hospitals with these complications, many of them even displaying psychological side effects.